Oklahoma, 2025

Flash Flooding and Hail in Oklahoma, May 22, 2025

May 22, 2025 · NWS OUN · 44 events in 11 counties and zones

Multiple rounds of hail-producing thunderstorms impacted portions of the WFO Norman Forecast Area on the 22nd. Morning convection was initiated by moist isentropic ascent in low to mid-levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multiple rounds of hail-producing thunderstorms impacted portions of the WFO Norman Forecast Area on the 22nd. Morning convection was initiated by moist isentropic ascent in low to mid-levels. With sufficient elevated instability and wind shear already in place, a few transiently organized thunderstorms produced hail from south-central into north-central Oklahoma. Thunderstorm intensity gradually increased towards midday, culminating in the development of a more robust, right-moving supercell thunderstorm over Carter and Love Counties. This storm generated multiple reports of very large hail, thunderstorm wind damage and flooding.

Following a brief early afternoon lull, additional thunderstorms developed by late afternoon across southwestern Oklahoma and western-north Texas. This activity was initiated near convective outflow boundaries from prior thunderstorms and enhanced by strong surface heating. The resulting environment featured strong instability, steep lapse rates, and favorable deep-layer wind shear for organized thunderstorms. Multiple splitting supercell thunderstorms emerged in this regime, producing widespread reports of large to very large hail during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 4:02 AM CST, 3 hours 33 minutes earlier. Its key messages:

  • Updated at 500 AM CDT Thu May 22 2025
  • Shower and thunderstorm chances return today/Thursday and continue into the holiday weekend. All-day precipitation potential is not currently expected during this time.
  • Severe weather will be possible each day through Sunday. Large hail and damaging wind gusts will be the main concern.
  • Cooler temperatures are possible behind a front early next week.
Area forecast discussion, May 22, 4:02 AM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
502 AM CDT Thu May 22 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 500 AM CDT Thu May 22 2025

 - Shower and thunderstorm chances return today/Thursday and
   continue into the holiday weekend. All-day precipitation
   potential is not currently expected during this time.

 - Severe weather will be possible each day through Sunday. Large
   hail and damaging wind gusts will be the main concern.

 - Cooler temperatures are possible behind a front early next
   week.

&&

.NEAR TERM...
(Today and tonight)
Issued at 310 AM CDT Thu May 22 2025

Scattered shower and thunderstorm potential returns to the forecast
today. A surface front continues to make slow southward progress
early this morning, currently near Interstate 40. Initial widely
scattered precipitation cores will be possible by as early as
~8-10 AM this morning across central and eastern Oklahoma, as a
(weakening) low-level jet and edge of an advected
moisture/instability plume intercept the frontal zone. While brief
heavy rainfall-lightning will be the main hazards with this
initial wave of activity, some threat for hail (even severe hail)
cannot be discounted given ~750-1500 J/kg of MUCAPE in the ascent
path (along with sufficient deep-layer wind fields).

The current favored solution through the remainder of the day is
for any activity that develops (and persists) towards midday to
intensify as it moves into portions of south-central and southeast
Oklahoma, coincident with a destabilizing boundary layer.
Additional scattered thunderstorms are likely to emerge further to
the north and west (perhaps as far north as the I-40 corridor/OKC
metro area) along and south of a reinforcing surface front. Given
a well-mixed boundary layer, steep lapse rates, and significant
instability, damaging downburst wind gusts are likely with
strongest thunderstorms. Additionally, provided sufficient
(~40-50 knots) deep-layer wind shear overlapping impressive
thermodynamic fields, very large hail will also be of concern with
more persistent/undisturbed convection. Activity should generally
begin to wane and/or move southward out of the area towards
~10-11 PM.

The front will also offer a notable gradient in afternoon and
evening temperatures across the region, with upper-70s common behind
the front compared to 90s ahead.

Ungar

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 310 AM CDT Thu May 22 2025

Friday: The aforementioned front is expected to lift back
northward as a modified/effective warm front during the predawn
hours of Friday morning, as cyclogenesis begins across the Central
High Plains. A renewed round of isentropically-driven
shower/thunderstorm activity is likely across central into
northeastern Oklahoma during the morning hours. A few
thunderstorms may contain some risk for hail, though with a
majority of activity expected to be along and east of the
instability axis, concern for severe weather with this activity
remains low at this time.

A round of widely scattered afternoon into evening thunderstorms
is expected across the Texas Panhandle. A few of these storms may
propagate eastward into western portions of the forecast area late
in the evening on Friday with some concern for hail and damaging
wind gusts. Additional activity is once again expected across
central into eastern Oklahoma late in the evening Friday into
early Saturday, in response to an increasing warm air advection
regime. A few stronger thunderstorms in this regime may harbor a
risk for hail.

Saturday: Additional thunderstorm and severe weather chances will
continue into the first day of the holiday weekend. Another front
looks to surge into portions of northwestern Oklahoma on Saturday
morning, with slow southeastward evolution expected during the
daytime. Despite being placed beneath a shortwave upper ridge,
with evidence of neutral or slightly rising mid-level heights,
scattered thunderstorms are expected to emerge, possibly focused
near a pseudo-triple point from the eastern Texas Panhandle into
west-central Oklahoma. Despite marginally sufficient deep-layer
wind profiles, very strong instability and steep lapse rates will
help compensate to promote concern for severe weather (damaging
wind gusts and large hail) with any sustained thunderstorm into
the afternoon and evening.

Saturday will also be quite hot near/south of the boundary, with an
axis of upper-90s to perhaps 100-degrees currently advertised from
portions of western-north Texas into western Oklahoma.

Ungar

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 310 AM CDT Thu May 22 2025

The stormy pattern will roll on into Sunday, focused once again near
a frontal boundary as a weak upper wave begins to translate
eastward. With continued strong instability and sufficient wind
profiles, some severe weather risk is likely to remain, though
details on coverage/areas/severity are murky and will likely be
highly dependent on evolution of previous day(s) thunderstorms and
the aforementioned front.

The surface front looks likely to accelerate east of the forecast
area by early Monday, with very pleasant/unseasonably cool
high temperatures (low to mid-70s) possible on Monday and
Tuesday. A low (20-30%) chance for precipitation exists on Monday
afternoon across the southern tier of the area, though this
concern will be highly dependent on how fast the front moves/clear
during the day.

Ungar

&&

.AVIATION...
(12Z TAFS)
Issued at 500 AM CDT Thu May 22 2025

VFR/MVFR ceilings expected this TAF period. Storms are expected to
develop in parts of central OK later this morning. Storm chances
will continue this afternoon/evening in parts of central and
southern OK and western north TX. Some of the storms could become
severe with hail and strong variable winds possible. A frontal
boundary is expected to continue to move south today causing winds
to shift towards the NE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  60  81  67 /  30  20  50  40
Hobart OK         88  61  87  67 /  20  30  30  20
Wichita Falls TX  90  64  89  72 /  50  40  20  20
Gage OK           80  57  83  61 /   0  20  20  20
Ponca City OK     78  56  72  61 /  10  10  60  70
Durant OK         85  64  85  72 /  50  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM....09
AVIATION...25

In the hours before

Special weather statement, May 22, 7:07 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Norman OK
807 AM CDT Thu May 22 2025

OKZ027-038-039-044-221330-
Grady OK-Cotton OK-Stephens OK-Comanche OK-
807 AM CDT Thu May 22 2025

...A strong thunderstorm will impact portions of southeastern
Comanche, southwestern Grady, northwestern Stephens and northeastern
Cotton Counties through 830 AM CDT...

At 807 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Duncan, moving east at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Marlow, Bray, Central High, and Hulen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3446 9826 3468 9826 3471 9782 3444 9780
TIME...MOT...LOC 1307Z 266DEG 25KT 3456 9818

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SIX

The radar

The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

36 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
May 22, 7:35 AM CST
Where
Stephens County, 1.21 mi S of Duncan
Measured
1 in hail
Reported by
Public
Coordinates
34.483, -97.964

The report was relayed through mPING. The event time is adjusted based on radar observations.

Hail, Grady

When
May 22, 7:46 AM CST
Where
Grady County, 4.02 mi SSE of Chickasha Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
35.029, -97.935

The report was relayed through mPING.

Hail, Carter

When
May 22, 9:10 AM CST
Where
Carter County, Healdton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

Multiple emergency management and public confirmations of quarter-size hail in the community of Healdton.

Hail, Carter

When
May 22, 9:15 AM CST
Where
Carter County, 1.44 mi ESE of Healdton
Measured
1 in hail
Reported by
Public
Coordinates
34.219, -97.469

The report was relayed through mPING.

Hail, Carter

When
May 22, 9:32 AM CST
Where
Carter County, Wilson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.160, -97.430

Hail, Carter

When
May 22, 9:35 AM CST
Where
Carter County, 1 mi SSE of Tatums
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.467, -97.451

The event time is estimated from radar observations.

Hail, Payne

When
May 22, 9:40 AM CST
Where
Payne County, 6.07 mi SSW of Lake Carl Blackwell Dam
Measured
1.75 in hail
Reported by
Public
Coordinates
36.058, -97.229

A video from near the intersection of 56th Street and Coyle Road was relayed by emergency management.

Hail, Cleveland

When
May 22, 9:45 AM CST
Where
Cleveland County, 4.42 mi ESE of Lake Thunderbird Dam
Measured
1 in hail
Reported by
Public
Coordinates
35.207, -97.143

Hail, Payne

When
May 22, 9:49 AM CST
Where
Payne County, 0.53 mi NNE of Perkins
Measured
0.75 in hail
Reported by
Public
Coordinates
35.987, -97.026

The report was relayed through mPING.

Hail, Payne

When
May 22, 9:50 AM CST
Where
Payne County, 7.04 mi WNW of Perkins
Measured
1.75 in hail
Reported by
Public
Coordinates
36.029, -97.140

An image from near the intersection of Range Road and 80th Street was relayed by emergency management. The event time is estimated from radar observations.

Hail, Payne

When
May 22, 10:00 AM CST
Where
Payne County, Perkins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.980, -97.030

Flash Flood, Carter

When
May 22, 10:00 AM CST to 1:00 PM CST
Where
Carter County, 2.27 mi ENE of Wilson to 2.25 mi ENE of Wilson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.168, -97.391

Significant roadway flooding, with an estimated water depth of one foot, occurred along Hewitt Road just west of Midway Road. The event time is approximate.

Flash Flood, Carter

When
May 22, 10:00 AM CST to 1:00 PM CST
Where
Carter County, 4.23 mi NE of Wilson to 3.89 mi NE of Wilson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.196, -97.370

A relayed image shows swift moving water, with an estimated depth of at least 10 inches, across a portion of Keller Road. The event time is approximate.

Flash Flood, Carter

When
May 22, 10:00 AM CST to 1:00 PM CST
Where
Carter County, 1.38 mi WNW of Lone Grove to 1.37 mi WNW of Lone Grove
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.188, -97.282

A portion of Memorial Road was washed out due to flooding along a dry creek. The event time is approximate.

Flash Flood, Carter

When
May 22, 10:00 AM CST to 1:00 PM CST
Where
Carter County, 5.04 mi ENE of Wilson to 4.91 mi ENE of Wilson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.195, -97.353

A relayed image shows significant roadway flooding along El Dorado Street. The event time is approximate.

Hail, Carter

When
May 22, 10:13 AM CST to 10:23 AM CST
Where
Carter County, 4.99 mi NW of Lone Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
34.236, -97.315

The report was relayed through mPING. Hail size increased from quarter-size to half dollar-size at this location between 1013 and 1023 LST.

Hail, Pottawatomie

When
May 22, 10:17 AM CST
Where
Pottawatomie County, 1 mi ENE of Tecumseh
Measured
1 in hail
Reported by
Public
Coordinates
35.266, -96.924

The report was relayed through mPING.

Hail, Garfield

When
May 22, 10:24 AM CST
Where
Garfield County, Covington
Measured
1.75 in hail
Reported by
Public
Coordinates
36.310, -97.590

An image was relayed by emergency management.

Hail, Carter

When
May 22, 10:25 AM CST
Where
Carter County, 0.18 mi NW of Fox
Measured
1 in hail
Reported by
Public
Coordinates
34.362, -97.492

An image was shared on social media.

Hail, Lincoln

When
May 22, 10:32 AM CST
Where
Lincoln County, 0.5 mi SW of Chandler
Measured
0.75 in hail
Reported by
Public
Coordinates
35.704, -96.885

The report was relayed through mPING.

Hail, Lincoln

When
May 22, 10:33 AM CST
Where
Lincoln County, 3 mi SSW of Chandler
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.667, -96.891

Hailfall occurred along Oklahoma Highway 18, approximately three miles south of the community of Chandler.

Hail, Carter

When
May 22, 10:58 AM CST
Where
Carter County, 8 mi SSW of Ardmore
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.071, -97.213

The location is approximate.

Flash Flood, Love

When
May 22, 11:00 AM CST to 3:00 PM CST
Where
Love County, 3.48 mi N of Marietta to 0.51 mi N of Marietta
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.990, -97.129

Intermittent roadway flooding occurred along U.S. Highway 77 from near the community of Marietta to near the Love County line. The event time is approximate.

Hail, Love

When
May 22, 11:15 AM CST
Where
Love County, 5.23 mi NNE of Burneyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.984, -97.281

An image from along Eastman Road was shared. The location is approximate, and the event time is estimated from radar observations.

Thunderstorm Wind, Love

When
May 22, 11:25 AM CST
Where
Love County, 2.1 mi ESE of Burneyville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.894, -97.269

Burneyville (BURN) Mesonet observation.

Thunderstorm Wind, Love

When
May 22, 11:30 AM CST
Where
Love County, 2.1 mi ESE of Burneyville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.894, -97.269

Burneyville (BURN) Mesonet observation.

Hail, Love

When
May 22, 11:45 AM CST
Where
Love County, 2.04 mi SW of Thackerville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.766, -97.161

An image from along Gladney Lake Road was shared. The location is approximate, and the event time is estimated from radar observations.

Thunderstorm Wind, Love

When
May 22, 11:45 AM CST
Where
Love County, 1.5 mi NNE of Thackerville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.810, -97.129

A portable outbuilding was overturned and tossed into trees along Hutchins Road, just east of Interstate 35. The event time is estimated from radar observations.

Hail, Love

When
May 22, 11:52 AM CST
Where
Love County, 2.89 mi S of Thackerville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
33.748, -97.137

A report of wind-driven hailfall along Interstate 35, just south of the Winstar Casino. The location is approximate.

Hail, Carter

When
May 22, 1:02 PM CST
Where
Carter County, 1.76 mi S of Ardmore
Measured
0.75 in hail
Reported by
Public
Coordinates
34.145, -97.141

The report was relayed through mPING.

Hail, Carter

When
May 22, 1:10 PM CST
Where
Carter County, 4.34 mi ESE of Ardmore
Measured
1 in hail
Reported by
Public
Coordinates
34.140, -97.074

The report was relayed through mPING.

Hail, Cotton

When
May 22, 3:20 PM CST
Where
Cotton County, Devol
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.190, -98.590

Multiple images showing ruler measurements were shared. The event time is estimated from radar observations.

Hail, Cotton

When
May 22, 3:20 PM CST
Where
Cotton County, Randlett
Measured
3.5 in hail
Reported by
Public
Coordinates
34.180, -98.460

An image showing a ruler measurement was relayed by emergency management. The event time is estimated from radar observations.

Hail, Tillman

When
May 22, 3:24 PM CST
Where
Tillman County, 4 mi E of Grandfield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.230, -98.620

Multiple images were relayed by emergency management. The location is approximate.

Hail, Cotton

When
May 22, 3:35 PM CST
Where
Cotton County, 2.03 mi NW of Randlett
Measured
2 in hail
Reported by
Public
Coordinates
34.201, -98.484

Hail, Cotton

When
May 22, 3:46 PM CST
Where
Cotton County, Cookietown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.270, -98.450

Hail, Cotton

When
May 22, 4:04 PM CST
Where
Cotton County, Walters
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.350, -98.310

The event time is estimated from radar observations.

Hail, Stephens

When
May 22, 4:05 PM CST
Where
Stephens County, 8.02 mi WSW of Velma
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.434, -97.807

Hailfall occurred near the intersection of County Roads 1780 and 2910. The event time is estimated from radar observations.

Hail, Stephens

When
May 22, 4:08 PM CST
Where
Stephens County, 6.62 mi W of Velma
Measured
1.5 in hail
Reported by
Public
Coordinates
34.463, -97.786

The event time is estimated from radar observations.

Hail, Cotton

When
May 22, 4:13 PM CST
Where
Cotton County, 4.77 mi E of Walters
Measured
1.25 in hail
Reported by
Public
Coordinates
34.351, -98.226

Hail, Stephens

When
May 22, 4:20 PM CST
Where
Stephens County, Velma
Measured
2.5 in hail
Reported by
Local Official
Coordinates
34.460, -97.670

An image was shared. The location is approximate, and the event time is estimated from radar observations.

Hail, Stephens

When
May 22, 4:25 PM CST
Where
Stephens County, 0.75 mi W of Alma
Measured
1.25 in hail
Reported by
Public
Coordinates
34.421, -97.623

The event time is estimated from radar observations.

Hail, Stephens

When
May 22, 4:43 PM CST
Where
Stephens County, 2.54 mi WNW of Sunray
Measured
0.75 in hail
Reported by
Public
Coordinates
34.438, -97.999

The report was relayed through mPING.

Hail, Stephens

When
May 22, 4:45 PM CST
Where
Stephens County, 0.8 mi W of Sunray
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.420, -97.974

Hailfall occurred near the intersection of U.S. Highway 81 and Refinery Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260415, 1260416, 1260417, 1260420, 1260423, 1260433, 1260454, 1260431, 1260432, 1260430, 1260434, 1261716, 1261717, 1261718, 1261719, 1260436, 1260435, 1260437, 1264315, 1260439, 1260438, 1260440, 1261720, 1260456, 1260445, 1260446, 1260448, 1260451, 1260447, 1260458, 1260457, 1260475, 1260797, 1260474, 1260800, 1260803, 1260814, 1260810, 1260819, 1260818, and more.